Results 1 to 6 of 6

Thread: Newbie: probs w/ swelling and bowel program

  1. #1
    Junior Member
    Join Date
    Aug 2004
    Location
    Kansas City, MO, USA
    Posts
    20

    Newbie: probs w/ swelling and bowel program

    Hi! I'm new to the board and new to being a caregiver. My boyfirend was injured in Iraq on 4/4/04 and has been home for almost a month now. Things seem to be going pretty well (considering we are all new to this) most days, but I still have some concerns and questions. One that concerns me the most is a recent swelling in his right leg. He is on 9mg of lovenox in morn and at night. He has a filter in his hip area. So I'm not sure about the blot clotting. It does swell after he's been in his chair for long periods of time, but also in the morning when we wake up it's swollen. If I massage it it seems to help a bit with the color (often the foot turns purplish) but not much with the swelling it self. Any advice on this.
    Also, We are having some problems with the bowel program. Everyother night we administer the suppository, he is on a bowel softner and takes milk of magniesia. He does his program in bed like at the hospital for now. (We are staying in his mother's living room until we close on the accessible house we are getting). There is no access to the downstairs bathroom. Anyway, the problem is, we clean up after 45-1hour worth of results and things seem fine. Later though we have another mess (almost everytime on bowel program night.) I understand this may happen sometimes, but everytime it's bowel program night? His eating habits aren't great. Often he won't eat anything until dinner and then even not that much. Other times he eats like a teenage boy. Could his motabolism have something to do with the delayed results? Sometimes he gets so discouraged and doesn't want to leave the house due to fear of accidents. I tell him we will get better at this, we just need time to figure it out, but it only seems to continue and get worse at times? Any advice???

  2. #2
    First of all, stop massaging his leg. If he has a clot, this could break it off and cause an embolus. You need to contact his VA SCI clinic and get a doppler scan of this leg, and an evaluation by his SCI physician. Other causes of leg swelling can then be evaluated and ruled out. This could include constipation (esp. if it is his left leg) or something more serious like heterotopic ossification.

    I am surprised he was not doing bowel care on a commode chair in the hospital. It is well known that doing bowel care up is more effective and quicker. We do this as soon as the person is tolerating being up in a wheelchair. You can do bowel care up on a commode at the bedside using a bucket if you do not have access to the bathroom. He will empty more completely. I am concerned that he is taking routine MOM. Is he still taking narcotics? Routine use of saline laxatives is not a good idea long term.

    If he is having accidents, he needs to go back to a daily bowel program until this is resolved. Is he doing bowel care within 1/2 hour after a meal? What type of suppository is he using? Is he doing digital stimulation? What is his level of SCI?

    You don't have to do this alone. As a service connected active duty military person with an SCI, he should be getting regular home visits from the SCI homecare nurse (if you are within 100 miles of the SCI center), and being seen on a regular basis in the SCI clinic. These professionals can help you and him figure out all of these issues. It is still very early after his injury, and there is a lot of adjustment needed in the first few months after going home.

    I assume he was given a copy of "Neurogenic Bowel: What you need to know" when he was at the VA SCI Center. He needs to pull it out and read it again. If he did not get one, he needs to contact the PVA to get him a free copy, as all PVA members are entitled to one free copy for themselves.

    Please get him on-line here to join our community. We want to welcome all of our SCI veterans and help them with their adjustment to their injuries. Be sure to use the VA resources he is entitled to as well.

    (KLD)

  3. #3
    Brie-
    Welcome to Carecure. I've been wondering where the war-related spinal cord injuries were. Please feel free to ask any questions, any at all, and as SCI Nurse said, get your boyfriend on here when he's up to it. What level of injury is he? Complete or incomplete?

    I wish nobody ever needed us, but I am glad you found us.

    C5/6 incomplete, injured Aug. 2000

  4. #4
    Junior Member
    Join Date
    Aug 2004
    Location
    Kansas City, MO, USA
    Posts
    20
    He is a T3 complete. He is not on any narcotics. We start the bowel program within half hour of dinner using Bisacodyl 10mg suppository. He inserts this with his "toy" and then has a second "toy" that he follows up with to make sure it is inserted far enough. If the results are not satisfactory I or his mother will do a digital. We are close to a VA, but not one with a SCI rehab. We are considering getting a nurse on a temporary basis to teach us how to get these sort of issues under control. He told me that the bottle of MOM he is on is the first he was given, and there are no refills on it. The date on the bottle is July 14th... Anyway, I'll talk to him about getting a commode for the bedside. He did try that in the hospital 2 or 3 times but had no results at all while in the chair. (He was constipated in the hospital for a time.) Anyway, Thank you all for your welcome and advice!!
    Brie

  5. #5
    Senior Member Belle's Avatar
    Join Date
    Jun 2004
    Location
    NW Ohio
    Posts
    498
    Brie,

    What kind of suppository is he using? The regular bisacodyl took 2 hours to work for my husband. He switched to Magic Bullets and now it takes 1 hour and no accidents. We find that accidents happen because he gives up too soon.

    Also, it sounds like your boyfriend is only 4 months out. Your instinct that it will get better as you learn more is right on. Bowel problems are the most frustrating!

    The very first time my husband went out after leaving the hospital, he had a horrible bowel accident. It has never happened since. If your boyfriend does not have accidents except after his bowel program on those nights, if you continue on the every other day program, then just schedule outings for mornings or off nights. Eventually you will get it figured out and then it will be easier to get out.

    *************
    AB wife of T8 complete para

  6. #6
    Every VA hospital is required to have a SCI coordinator, and most have what is called a SCI Support clinic which has a team of a physician, nurse and social worker who have received special training in SCI care by the designated SCI center. This is called the "hub (SCI center) and spoke (non SCI center VA medical center)" model. If he is not being seen by this team already, he needs to be. Call your local VA and ask for the SCI coordinator. This will be a social worker. Get into this system now, so that they can help you with this transition time. They can also arrange to consult with the SCI center, or even send him back for a brief "tune up" if indicated.

    Keep in mind that most nurses, including those from home health agencies are clueless when it comes to the finer aspects of SCI care, so I would not depend on an agency nurse to know how to help with this problem. He is entitled to VA care, which offers a high level of SCI expertise...you should take advantage of this even if it means getting a referral to a different SCI center.

    (KLD)

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •